Pennsylvania, 2006

Damaging Wind in Pennsylvania, July 2, 2006

July 2, 2006 · NWS CTP · 1 event in 1 county or zone

Thunderstorm winds knocked down trees in Herndon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Thunderstorm winds knocked down trees in Herndon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 2, 2:55 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 2, 2:55 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
355 PM EDT SUN JUL 2 2006

.SHORT TERM /TONIGHT/...
CONVECTION CONTINUED TO FIRE AND MOVE ACROSS THE NORTHERN TIER
COUNTIES AT MID DAY. SO FAR ORGANIZATION HAS BEEN LACKING BUT WE ARE
JUST STARTING TO HEAT AND MOISTURE IS ON THE INCREASE AS STRONG LOW
TO MID LEVEL WINDS ADVECT HIGHER PRECIP WATERS OUT OF THE MID WEST.

THE REST OF THE AFTERNOON WILL BE HAZY AND HUMID WITH CONVECTION
REMAINING A THREAT. SREFS SHOW CAPES AVERAGING AROUND 1500J WITH
SEVERAL MEMBERS SHOWING CAPES SURGING TO NEAR 2500J OVER MUCH OF
THE REGION. THE RIBBON OF HIGH PRECIPITABLE WATERS SETTLES OVER
THE AREA WITH ANOMALIES ON THE ORDER OF 1 TO 3 STD DEV ABOVE
NORMAL. WITH STRONG WESTERLY FLOW IN THE LOW TO MID LEVELS...ALSO
UP TO 3 STD DEV ABOVE NORMAL...THE POTENTIAL WILL BE THERE FOR
STRONG STORMS TO FORM INTO THE EVENING HOURS. SO FAR AT LEAST THE
SFC PATTERN ISNT DOING MUCH TO HELP CONVECTION AS THE BROAD
WESTERLY FLOW IS HELPING TO ENHANCE WEAK LOW LEVEL RIDGING IN THE
WEST AND LEE SIDE TROFFING IN THE EAST. BUT LOOK FOR CONVECTION TO
FORM OVER OHIO OR THE LOWER LAKES AND MOVE EASTWARD LATER IN THE
DAY.

&&

.LONG TERM /MONDAY THROUGH SUNDAY/...
WEAK BOUNDARY PUSHING SOUTH INTO PA THIS AFTERNOON WILL MEANDER ACROSS
THE REGION INTO MID WEEK UNTIL A STRONGER TROF IS PROGGED TO PUSH
THRU THE STATE LATER IN THE WEEK. THIS QUASI STATIONARY FRONT WILL
PROVIDE A FOCUS FOR SHOWERS AND TSTMS THROUGH THE FIRST PART OF THE
PERIOD. NUMERICAL GUIDANCE SUGGESTS THAT POPS INCREASE TUE AFTN INTO
WED. SYNOPTICALLY NOT SURE WHY THERE WOULD BE A BETTER CHANCE ONE
DAY OVER THE OTHER...BUT WILL TREND IN THAT DIRECTION...STARTING
WITH SLIGHT CHANCE POPS MON INTO TUE AND INCREASING TO HIGHER
CHANCE POPS INTO WED.

ONCE PRONOUNCED UPR TROF PUSHES THROUGH MIDWEEK...WED TO THUR TIME
FRAME...HIGHS PRESSURE WILL TAKE OVER AT THE SURFACE THROUGH NEXT
WEEKEND. RATHER DRY CONDITIONS ARE EXPECTED FROM THURSDAY TO
SUNDAY. TEMPERATURES WILL START OFF A COUPLE DEGREES BELOW NORMAL
THEN SLOWLY WARMING TO SEVERAL DEGREES ABOVE NORMAL BY THE END OF
THE PERIOD.

&&

.AVIATION...
A RIBBON OF CLOUDS COVERS MUCH OF THE NORTHERN 2/3 OF THE
REGION...REPRESENTING THE HIGHER MOISTURE AND DEWPOINTS THAT ARE
BOTH MOVING OUT OF THE OHIO VALLEY AND SETTLING SOUTH OUT OF NY AND
SRN CANADA. SCATTERED SHOWERS AND STORMS ARE ASSOCIATED WITH THIS
RIBBON OF MOISTURE AND TERMINALS ARE BASICALLY VFR UNLESS THEY ARE
HIT BY ONE OF THESE PASSING SHOWERS OR STORMS. THE REMAINDER OF THE
DAY AND INTO THE EVENING WE WILL STAY VULNERABLE TO THE
CONVECTION...WITH THE POTENTIAL FOR SOME OF THE THUNDERSTORMS TO
BECOME LOCALLY SEVERE AS WELL. WILL PROBABLY SEE MOST ACTIVITY WANE
AFTER WE LOSE THE HEATING...WITH SOME REDUCTIONS IN VISIBILITY IN
FOG AND HAZE BECOMING THE MAIN AVIATION ISSUE OVERNIGHT INTO EARLY
MONDAY.

MORE SCATTERED CONVECTION MONDAY...AND TUESDAY FOR THAT MATTER AS
HIGH HUMIDITY COMBINES WITH SUMMERTIME HEAT TO CREATE THE POTENTIAL
FOR STORMS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH #572 TIL 1Z AND #573 TIL 3Z.
&&

SHORT TERM...LACORTE
LONG TERM...GARTNER
AVIATION...LACORTE
Hazardous weather outlook, Jul 2, 4:30 AM EST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
530 AM EDT SUN JUL 2 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-030930-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
530 AM EDT SUN JUL 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
CENTRAL PENNSYLVANIA THIS AFTERNOON AND EVENING.

WARM AND MORE HUMID AIR WILL PUSH INTO THE STATE TODAY AND COMBINE
WITH STRONG WINDS ALOFT TO BRING THE CHANCE FOR LOCALLY STRONG TO
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY
SEVERE WEATHER THREAT WILL COME IN THE FORM OF DAMAGING STRAIGHT
LINE WIND GUSTS FROM THUNDERSTORM DOWNDRAFTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED...MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR
IN THE WARM AND HUMID AIRMASS ALONG AND TO THE SOUTH OF A COLD
FRONT THAT WILL PUSH SOUTHEAST ACROSS THE STATE LATE TUESDAY.
SOME OF THE THUNDERSTORMS COULD BECOME SEVERE...ESPECIALLY TUESDAY
AFTERNOON AND EVENING.

LOCALLY HEAVY RAIN FALLING AT SOME LOCATIONS OVER THE 3 DAY PERIOD
FROM SUNDAY THROUGH TUESDAY...COULD CAUSE LOCALIZED FLOODING OF
SOME SMALL STREAMS AND POOR DRAINAGE AREAS. RAINFALL
AMOUNTS...GENERALLY IN EXCESS OF 2 INCHES OVER A 6 HOUR PERIOD...WOULD
LEAD TO SMALL STREAM AND POOR DRAINAGE FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

LAMBERT

In the hours before

Special weather statement, Jul 2, 11:50 AM EST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1250 PM EDT SUN JUL 2 2006

PAZ004-005-010-021745-
ELK-MCKEAN-WARREN-
1250 PM EDT SUN JUL 2 2006

...STRONG THUNDERSTORMS WILL AFFECT ELK...MCKEAN AND WARREN
COUNTIES...

AT 1246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES WEST OF
WARREN TO 12 MILES NORTHWEST OF SUGARCREEK TO 43 MILES WEST OF
FRANKLIN...MOVING EAST AT 45 MPH. THE THUNDERSTORMS WILL BE NEAR
LOTTSVILLE AROUND 1255 PM...GRAND VALLEY...GARLAND AROUND 100
PM...YOUNGSVILLE AROUND 105 PM...TIDIOUTE AROUND 110 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
62...ROUTE 219...STATE ROAD 46...STATE ROAD 59...STATE ROAD 66...
STATE ROAD 446.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

FORECASTER:LA CORTE
Special weather statement, Jul 2, 1:10 PM EST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
210 PM EDT SUN JUL 2 2006

PAZ006-010>012-017>019-037-041-045-046-021915-
CAMERON-CLEARFIELD-ELK-NORTHERN CENTRE-NORTHERN CLINTON-
NORTHERN LYCOMING-POTTER-SOUTHERN CENTRE-SOUTHERN CLINTON-
SOUTHERN LYCOMING-TIOGA-
210 PM EDT SUN JUL 2 2006

...STRONG THUNDERSTORMS WILL AFFECT CAMERON...CENTRE...CLEARFIELD...
CLINTON...ELK...LYCOMING...POTTER AND TIOGA COUNTIES...

AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 34 MILES EAST OF ST.
MARYS TO 9 MILES WEST OF RIDGWAY...MOVING EAST AT 45 MPH. THE
THUNDERSTORMS WILL BE NEAR TRUMAN...BROCKPORT...BRANDY CAMP AROUND
215 PM...GALETON AROUND 220 PM...PENFIELD...OLE BULL STATE PARK
AROUND 225 PM...LEETONIA...STEVENSON DAM...S.B. ELLIOT STATE PARK AND
PARKER DAM STATE PARK AROUND 230 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 108 AND 159.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE
219...ROUTE 220...ALT ROUTE 220...STATE ROAD 14...STATE ROAD 120...
STATE ROAD 255.

SOME OF THE STORMS COULD BECOME LOCALLY SEVERE CAUSING WIND DAMAGE
AND LARGE HAIL.

FORECASTER:LA CORTE
Special weather statement, Jul 2, 2:27 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
327 PM EDT SUN JUL 2 2006

PAZ012-018-019-041-045-046-049-051>053-022030-
COLUMBIA-MONTOUR-NORTHERN CENTRE-NORTHERN CLINTON-NORTHERN LYCOMING-
NORTHUMBERLAND-SOUTHERN CENTRE-SOUTHERN CLINTON-SOUTHERN LYCOMING-
UNION-
327 PM EDT SUN JUL 2 2006

...STRONG THUNDERSTORMS MOVING THROUGH REGION...

AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTH OF
JERSEY SHORE TO 13 MILES NORTHEAST OF CLEARFIELD...MOVING EAST AT 40
MPH. THE THUNDERSTORMS WILL BE NEAR SALLADASBURG...PINE GLEN AND
COGAN STATION AROUND 335 PM...LOYALSOCKVILLE AROUND 340 PM...GARDEN
VIEW AROUND 345 PM...WILLIAMSPORT...MONTOURSVILLE AND MCELHATTAN
AROUND 350 PM AND PICTURE ROCKS AROUND 355 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

FORECASTER:
Local storm report, Jul 2, 2:45 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
345 PM EDT SUN JUL 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     HYNER                   41.30N 77.67W
07/02/2006                   CLINTON            PA   EMERGENCY MNGR

            EMA REPORTED 2 TREES DOWN ACROSS STATE ROUTE 1014
            BLOCKING ROADWAY.

0310 PM     TSTM WND DMG     5 S DUNCANSVILLE        40.35N 78.43W
07/02/2006                   BLAIR              PA   COUNTY OFFICIAL

            911 CENTER REPORTED TREES DOWN ON ROUTE 164 IN EAST
            FREEDOM.

&&

MACH
Local storm report, Jul 2, 3:02 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
402 PM EDT SUN JUL 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     HOLLIDAYSBURG           40.43N 78.39W
07/02/2006                   BLAIR              PA   NWS EMPLOYEE

            5 TREES DOWN ON WEST LOOP ROAD. POWER LINES ALSO DOWN.

0350 PM     TSTM WND DMG     WILLIAMSPORT            41.24N 77.02W
07/02/2006                   LYCOMING           PA   COUNTY OFFICIAL

            911 CENTER REPORTED TREES DOWN JUST NORTH OF CITY.

&&

MACH
Special weather statement, Jul 2, 3:48 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
448 PM EDT SUN JUL 2 2006

PAZ035-036-052-053-056>059-063>066-022145-
ADAMS-COLUMBIA-CUMBERLAND-DAUPHIN-FRANKLIN-FULTON-LANCASTER-LEBANON-
NORTHUMBERLAND-PERRY-SCHUYLKILL-YORK-
448 PM EDT SUN JUL 2 2006

...STRONG THUNDERSTORMS MOVING INTO REGION...

AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF WEST
HAZLETON TO 15 MILES SOUTHEAST OF BREEZEWOOD...MOVING SOUTHEAST AT 30
MPH. THE THUNDERSTORMS OVERSPREAD THE LOWER SUSQUEHANNA VALLEY
BETWEEN 5 AND 7 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE
WITH THESE STORMS.

FORECASTER:

The radar

The State College radar (KCCX), 102 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Northumberland

When
July 2, 4:10 PM EST
Where
Northumberland County, Herndon
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.700, -76.833

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526896.